Skip to main content Accessibility help
×
Home

Subexponential asymptotics of a Markov-modulated random walk with queueing applications

  • Predrag R. Jelenković (a1) and Aurel A. Lazar (a2)

Abstract

Let {(X n ,J n )} be a stationary Markov-modulated random walk on ℝ x E (E is finite), defined by its probability transition matrix measure F = {F ij }, F ij (B) = ℙ[X 1B, J 1 = j | J 0 = i], B B (ℝ), i, jE. If F ij ([x,∞))/(1-H(x)) → W ij ∈ [0,∞), as x → ∞, for some long-tailed distribution function H, then the ascending ladder heights matrix distribution G +(x) (right Wiener-Hopf factor) has long-tailed asymptotics. If 𝔼X n < 0, at least one W ij > 0, and H(x) is a subexponential distribution function, then the asymptotic behavior of the supremum of this random walk is the same as in the i.i.d. case, and it is given by ℙ[sup n≥0 S n > x] → (−𝔼X n )−1 x ℙ[X n > u]du as x → ∞, where S n = ∑1 n X k , S 0 = 0. Two general queueing applications of this result are given.

First, if the same asymptotic conditions are imposed on a Markov-modulated G/G/1 queue, then the waiting time distribution has the same asymptotics as the waiting time distribution of a GI/GI/1 queue, i.e., it is given by the integrated tail of the service time distribution function divided by the negative drift of the queue increment process. Second, the autocorrelation function of a class of processes constructed by embedding a Markov chain into a subexponential renewal process, has a subexponential tail. When a fluid flow queue is fed by these processes, the queue-length distribution is asymptotically proportional to its autocorrelation function.

Copyright

Corresponding author

Postal address: Bell Laboratories, Lucent Technologies, 600 Mountain Avenue, Murray Hill, NJ 07974, USA. E-mail address: predrag@bell-labs.com
∗∗ Postal address: Department of Electrical Engineering and CTR, Columbia University, New York, NY 10027, USA.

References

Hide All
[1] Abate, J., Choudhury, G.L., and Whitt, W. (1994). Waiting-time tail probabilities in queues with long-tail service-time distributions. Queueing Systems. 16, 311338.
[2] Arndt, K. (1980). Asymptotic properties of the distributions of the supremum of random walk on a Markov chain. Theory Prob. Appl. 25, 253267.
[3] Asmussen, S. (1989). Aspects of matrix Wiener–Hopf factorization in applied probability. Math. Scientist 14, 101116.
[4] Asmussen, S. (1991). Ladder heights and the Markov–modulated M/G/1 queue. Stoch. Proc. Appl. 37, 313326.
[5] Asmussen, S., Henriksen, L.F. and Klüppelberg, C. (1994). Large claims approximations for risk processes in a Markovian environment. Stoch. Proc. Appl. 54, 2943.
[6] Athreya, K.B., and Ney, P.E. (1972). Branching Processes. Springer.
[7] Baccelli, F., and Bremaud, P. (1994). Elements of Queueing Theory: Palm–Martingale Calculus and Stochastic Recurrence. Springer.
[8] Billingsley, P. (1986). Probability and Measure. John Wiley & Sons.
[9] Bingham, N.H., Goldie, C.M., and Teugels, J.L. (1987). Regular Variation. Cambridge University Press, Cambridge.
[10] Borovkov, A.A. (1976). Stochastic Processes in Queueing Theory. Springer.
[11] Chistakov, V.P. (1964). A theorem on sums of independent positive random variables and its application to branching random processes. Theor. Prob. Appl. 9, 640648.
[12] Chow, Y.S., and Teicher, H. (1988). Probability Theory. Springer.
[13] Chung, K.L. (1960). Markov Chains with Stationary Transition Probabilities. Springer, New York, p. 52.
[14] Cinlar, E. (1975). Introduction to Stochastic Processes. Prentice-Hall.
[15] Cline, D.B. H. (1986). Convolution tails, product tails and domains of attraction. Prob. Theory Rel. Fields 72, 529557.
[16] Cline, D.B. H. (1987). Convolution of distributions with exponential and subexponential tails. J. Austral. Math. Soc. (Series A) 43, 347365.
[17] Cohen, J.W. (1973). Some results on regular variation for distributions in queueing and fluctuation theory. J. Appl. Prob. 10, 343353.
[18] Elwalid, A., Heyman, D., Lakshman, T.V., Mitra, D., and Weiss, A. (1995). Fundamental bounds and approximations for atm multiplexers with applications to video teleconferencing. IEEE Journal on Selected Areas in Communications 13, 10041016.
[19] Embrechts, P., Goldie, C.M., and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth. 49, 335347.
[20] Feller, W. (1971). An Introduction to Probability Theory and its Application, Volume II. Wiley, New York.
[21] Garett, M.W., and Willinger, W. (1994). Analysis, modeling and generation of self-similar VBR video traffic. SIGCOMM'94 269280.
[22] Glynn, P.V., and Whitt, W. (1994). Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. In Studies in Applied Probability. Papers in honour of Lajos Takaćs, eds. Galambos, J. and Gani, J. (J. Appl. Prob. Special Volume 31A.) Alden Press Ltd, Oxford, pp. 131156.
[23] Jelenković, P.R., Lazar, A.A., and Semret, N. (1996). Multiple time scales and subexponentiality in MPEG video streams. International IFIP-IEEE Conference on Broadband Communications.
[24] Karamata, J. (1930). Sur un mode de croissance régulière des fonctions. Mathematica (Cluj) 4, 3853.
[25] Klüppelberg, C. (1988). Subexponential distributions and integrated tails. J. Appl. Prob. 25, 132141.
[26] Klüppelberg, C. (1989). Subexponential distributions and characterizations of related classes. Prob. Theory Rel. Fields 82, 259.
[27] Loynes, R.M. (1968). The stability of a queue with non-independent inter-arrival and service times. Proc. Camb. Phil. Soc. 58, 497520.
[28] Pakes, A.G. (1975). On the tails of waiting-time distribution. J. Appl. Prob. 12, 555564.
[29] Veraverbeke, N. (1977). Asymptotic behavior of Wiener–Hopf factors of a random walk. Stoch. Proc. Appl. 5, 2737.
[30] Willekens, E., and Teugels, J.L. (1992). Asymptotic expansion for waiting time probabilities in an M/G/1 queue with long-tailed service time. Queueing Systems 10, 295312.

Keywords

MSC classification

Related content

Powered by UNSILO

Subexponential asymptotics of a Markov-modulated random walk with queueing applications

  • Predrag R. Jelenković (a1) and Aurel A. Lazar (a2)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.